Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Gray, ME

May 24, 20246 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 24, 2024, 10:28 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 25, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2024, 10:28 PM EDT (02:28 UTC)
In effect from
May 25, 2024, 11:00 AM EDT
Expired
May 25, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHUS41 KGYX 250228
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1028 PM EDT Fri May 24 2024

MEZ023>028-NHZ014-260000-
/O.NEW.KGYX.BH.S.0002.240525T1500Z-240526T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1028 PM EDT Fri May 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
2 follow-up statements
769 
WHUS41 KGYX 250232
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1032 PM EDT Fri May 24 2024

MEZ023>028-NHZ014-251045-
/O.CON.KGYX.BH.S.0002.240525T1500Z-240526T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1032 PM EDT Fri May 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...Saturday into Saturday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
747 
WHUS41 KGYX 250751
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
351 AM EDT Sat May 25 2024

MEZ023>028-NHZ014-252300-
/O.CON.KGYX.BH.S.0002.240525T1500Z-240526T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
351 AM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the upper 40s to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees, 
  the chance of immediate incapacitation due to cold shock is 
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.cgaux.org/vsc to receive a FREE vessel check. This is a 
convenient, no consequence way to ensure your vessel is outfitted 
with all required safety equipment. Additionally, please label 
your paddlecraft with your contact information (IF FOUND Sticker) 
in the event it is found adrift on the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 24, 10:18 PM EDT, 10 minutes earlier.

Area forecast discussion, May 24, 10:18 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1018 PM EDT Fri May 24 2024

.SYNOPSIS...
A much cooler night can be expected overnight with dry weather
into Saturday. A frontal system brings chances for showers late
Saturday into Sunday. A more organized system approaches for
early next week bringing better chances for widespread showers
Monday night into Tuesday. An upper level trough crosses the
region Wednesday through Friday with more scattered showers.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1015 PM Update...Winds continue to gradually diminish and will
continue to do so overnight with mostly clear skies. Very little
change to the going forecast for the overnight hours.

715 PM Update...Little change to the going forecast. Breezy
conditions continue but gradually diminish this evening.

Previously...

Breezy conditions will persist into early this evening with
winds shifting to the northwest as a cold front continues
pushing through the region. Expect the higher of the gusts to
occur over the next couple of hours when the stronger winds
aloft are overhead and mixing is the deepest. Gusts could be as
high as 30-35 mph, but after that generally around 25 mph or so
into this evening.

After sunset, winds will continue to diminish into this evening
but could still be somewhat breezy at times as forecast
soundings show shallow mixing persisting. Diurnal cumulus will
dissipate, and the drier air brought in by the northwest winds
will keep skies mostly clear overnight. Eventually, the gradient
should weaken enough to decouple over many areas for a good
period of radiational cooling, and I have blended in some
cooler MOS guidance, especially across northern areas. This puts
lows in the 40s for most of the area except lower 50s over
portions of southern NH/SW ME. The other exception will be
northern valleys, which could see temps drop into the 30s for a
brief period just prior to sunrise since dewpoints are forecast
to fall into the mid-upper 30s. With the potential for these
cooler temps, I have added patchy frost for some of the
northern valleys.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Light offshore flow starts the day on Saturday but will start
to become more W/SW by the afternoon with high pressure becoming
centered south of the Gulf of Maine. This light flow will allow
the seabreeze to move inland in contrast to today, which keeps
forecast temps cooler along the coast but still well into the
60s. Inland areas are forecast to reach the low-mid 70s with
upper 70s still possible across southern NH, which is slightly
above MOS guidance due to the dry airmass. The drier air will
provide plenty of sunshine, but the upper levels start to
moisten later in the day, so we should start seeing more cirrus
during the afternoon.

Going into Saturday evening, hi-res guidance is in pretty good
agreement showing an area of convection steadily weakening
around sunset as it approaches the CT Valley. It may survive
long enough to bring a few light rain showers in NH, but it
looks like the better chance for showers holds off for the
overnight hours as clouds continue to lower and thicken ahead
of a weak area of low pressure. Rainfall amounts are expected to
be light at around a tenth of an inch.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A very weak system will be crossing the region on Sunday. This
will bring a chance for showers which will be light and brief if
they occur at all. It will be coolest along the coast with
onshore winds and temperatures in the 60s. 70s will dominate
most inland areas with the exception of lower 80s across
southern New Hampshire.

12Z models and ensemble solutions continue to indicate a more
robust system will approach the region on Monday. This may
bring a chance for a shower in the morning as low pressure
intensifies and enters into Canada bringing a warm front towards
New England. An area of more widespread precipitation will
enter the region from the west during the rest of the day
Monday. Models however remain in disagreement as to the timing
of this rainfall. In any case, the highest pops will arrive
Monday night as a band of increased moisture arrives ahead of an
approaching cold front. Sufficient instability may allow for an
embedded thunderstorm as well. Some of the precipitation may be
locally heavy, especially across upslope regions of the
mountains. PWs will be running as high as 1.5 inches as deep
moisture rides up the coastline.

On Tuesday, drier air will works it way into the region on
westerly winds aloft. Some sunshine will allow for temperatures
to climb to warmer conditions than Monday with temperatures
topping out in the 70s with lower 80s in southern New Hampshire.

For the period Wednesday through Friday, a slow moving, upper
level trough will approach and then cross the region. This will
bring scattered showers to the region, especially after daytime
heating during the afternoon hours. Temperatures will be
seasonable for this time of the year.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Mainly VFR through Saturday night. A secondary
front crosses by this afternoon/evening, shifting winds to the
north into tonight while remaining somewhat breezy into this
evening. Light westerly flow on Saturday will becoming more
S/SW at the coastal sites in the afternoon with the seabreeze.
Ceilings lower Saturday night ahead of a low pressure that may
also bring light rain showers, but there's uncertainty if there
will be any flight restrictions through 12Z Sunday.

Long Term...A few light and widely scattered showers will
continue on Sunday with a higher potential for more widespread
rainfall and flight restrictions arriving from west to east
Monday and continuing through Monday night. An upper level
trough will bring a few more scattered showers during the
midweek period with pockets of IFR conditions at times.

&&

.MARINE...
Short Term...A few gusts to around 25 kt are possible over the
eastern waters and Penobscot through this afternoon, but due to
the short duration, have not issued an SCA. A cold front
crosses the waters early this evening with winds shifting
northwesterly and then northerly through tonight. High pressure
becomes centered south of the waters and will switch winds back
to more westerly Saturday morning and then out of the south to
southwest the rest of Saturday and most of Saturday night. An
approaching weak low pressure could turn winds out of the NE
toward daybreak Sunday.

Long Term...A light southerly flow will become southeast on
Sunday and continue through Monday. The gradient flow and winds
will increase out of the southeast for late Monday night into Tuesday
with SCA conditions. A southerly flow will continue on
Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Combs
LONG TERM...Cannon
Hazardous weather outlook, May 24, 2:02 PM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
202 PM EDT Fri May 24 2024

MEZ023>028-NHZ014-251815-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
202 PM EDT Fri May 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-251815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
202 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-251815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
202 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.